Drug Allergy

Skip to the navigation

A drug allergy occurs when the body's immune system overreacts to a substance (allergen) in a medicine that the person has taken, which triggers an allergic reaction. Symptoms include hives or welts, rash, swelling, redness, and blisters.

A drug allergy may also cause serum sickness (characterized by hives, joint pain, fever, and swollen glands), high fever and chills, or anaphylaxis, a severe whole-body (systemic) reaction that can be life-threatening.

Penicillin is the most common cause of drug allergies. Other medicines that commonly cause allergic reactions include sulfa medicines, some blood pressure medicines, vaccines, seizure medicines, and antithyroid medicines for hyperthyroidism.

Treatment includes not taking the medicine that causes the reaction and taking medicine to relieve symptoms. In severe cases (anaphylaxis), emergency care is needed.

Current as of: February 20, 2015

Author: Healthwise Staff

Medical Review: Adam Husney, MD - Family Medicine & Rohit K Katial, MD - Allergy and Immunology